Alert archive / Colorado / High Wind Warnings in 2019

High Wind Warning 7, NWS Denver/Boulder, CO

April 9, 2019Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this high wind warning at Apr 9, 2019, 11:40 AM MDT for Elbert County, Lincoln County, Colorado. It took effect at Apr 10, 2019, 6:00 PM MDT. It was in force for 18 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2019, 11:40 AM MDT (17:40 UTC)
In effect from
Apr 10, 2019, 6:00 PM MDT
Expired
Apr 11, 2019, 12:00 PM MDT
In force
18 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 6:49 AM MDTSNOW 9.51 Nw Ponderosa Park, CO
Apr 11, 7:00 AM MDTSNOW 20.3 W Limon, CO
Apr 11, 7:00 AM MDTSNOW 4.56.1 Sw Deer Trail, CO
Apr 11, 7:15 AM MDTSNOW 4.56 Ssw Elizabeth, COCOCORAHS STATION CO-EL-89 ELIZABETH 6.2 SSW.
Apr 11, 9:20 AM MDTSNOW 5.511 Ne Ponderosa Park, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.7 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
563 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WWUS75 KBOU 091740
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1140 AM MDT Tue Apr 9 2019

COZ047-100600-
/O.UPG.KBOU.HW.A.0005.190410T1800Z-190411T1800Z/
/O.NEW.KBOU.HW.W.0007.190411T0000Z-190412T0000Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Forder, Karval, Kutch, and Punkin Center
1140 AM MDT Tue Apr 9 2019

...HIGH WIND WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 PM MDT
THURSDAY...

The National Weather Service in Denver has issued a High Wind
Warning, which is in effect from 6 PM Wednesday to 6 PM MDT
Thursday. The High Wind Watch is no longer in effect.

* WINDS...Northwest 35 to 45 mph with gusts up to 70 mph.

* TIMING...Wednesday afternoon through Thursday morning.

* IMPACTS...Tree limbs could be blown down and result in power
  outages. Travel will be difficult for high profile vehicles.
  Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds may lead to property damage. Hazardous
driving conditions due to powerful cross winds will pose a
serious risk for drivers, especially for light weight and
high profile vehicles. Loose outdoor items should be brought
inside or secured properly. 

&&

$$
5 follow-up statements
728 
WWUS75 KBOU 100125
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
725 PM MDT Tue Apr 9 2019

COZ047-101300-
/O.CON.KBOU.HW.W.0007.190411T0000Z-190412T0000Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Forder, Karval, Kutch, and Punkin Center
725 PM MDT Tue Apr 9 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM WEDNESDAY TO
6 PM MDT THURSDAY...

* WINDS...North 30 to 45 mph with gusts up to 70 mph.

* TIMING...Wednesday late afternoon through Thursday.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible. Travel will be
  difficult, especially for high profile vehicles. Areas of
  blowing dust may also produce sharply reduced visibility near
  open fields.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds may lead to property damage. Hazardous
driving conditions due to powerful cross winds will pose a
serious risk for drivers, especially for light weight and high
profile vehicles. Loose outdoor items should be brought inside or
secured properly.

&&

$$
178 
WWUS75 KBOU 101048
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
448 AM MDT Wed Apr 10 2019

COZ047-102200-
/O.CON.KBOU.HW.W.0007.190411T0000Z-190412T0000Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Forder, Karval, Kutch, and Punkin Center
448 AM MDT Wed Apr 10 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 PM MDT THURSDAY...

* WINDS...North 30 to 50 mph with gusts up to 70 mph.

* TIMING...Wednesday late afternoon through Thursday.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible. Travel will be
  difficult, especially for high profile vehicles. Areas of
  blowing dust and blowing snow may also produce sharply reduced 
  visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds may lead to property damage. Hazardous
driving conditions due to powerful cross winds will pose a
serious risk for drivers, especially for light weight and high
profile vehicles. Loose outdoor items should be brought inside or
secured properly.

&&

$$
411 
WWUS75 KBOU 101822
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1222 PM MDT Wed Apr 10 2019

COZ047-110230-
/O.CON.KBOU.HW.W.0007.190411T0000Z-190412T0000Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Forder, Karval, Kutch, and Punkin Center
1222 PM MDT Wed Apr 10 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 PM MDT THURSDAY...

* WINDS...North 30 to 50 mph with gusts up to 70 mph.

* TIMING...Winds will increase through this evening and continue 
  to howl through tonight and Thursday. 

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are possible. Travel will be 
  difficult, especially for high profile vehicles. Areas of
  blowing dust and blowing snow may also produce sharply reduced 
  visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds may lead to property damage. Hazardous
driving conditions due to powerful cross winds will pose a
serious risk for drivers, especially for light weight and high
profile vehicles. Loose outdoor items should be brought inside or
secured properly.

&&

$$
995 
WWUS75 KBOU 102126
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
326 PM MDT Wed Apr 10 2019

...Strong damaging winds for southern Lincoln County tonight into
Thursday morning...

COZ047-110600-
/O.EXT.KBOU.HW.W.0007.190411T0000Z-190411T1800Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Forder, Karval, Kutch, and Punkin Center
326 PM MDT Wed Apr 10 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON MDT THURSDAY...

* WINDS...North 35 to 50 mph with gusts up to 75 mph.

* TIMING...Winds will increase through this evening and continue 
  to howl through tonight and Thursday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible. Travel will be
  difficult, especially for high profile vehicles. Visibility
  could be reduced in areas of snow, though should be mixed with 
  rain, or very little snow will fall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds may lead to property damage. Hazardous
driving conditions due to powerful cross winds will pose a
serious risk for drivers, especially for light weight and high
profile vehicles. Loose outdoor items should be brought inside or
secured properly.

&&

$$
225 
WWUS75 KBOU 110945
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
345 AM MDT Thu Apr 11 2019

COZ047-111800-
/O.CON.KBOU.HW.W.0007.000000T0000Z-190411T1800Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Forder, Karval, Kutch, and Punkin Center
345 AM MDT Thu Apr 11 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WINDS...North 30 to 40 mph with gusts up to 60 mph.

* TIMING...Gusty north winds will continue through mid to late 
  morning.

* IMPACTS...Gusty winds will blow around unsecured objects.  
  Travel will be difficult for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds may lead to property damage. Hazardous
driving conditions due to powerful cross winds will pose a
serious risk for drivers, especially for light weight and high
profile vehicles. Loose outdoor items should be brought inside or
secured properly.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Apr 9, 11:28 AM MDT, 12 minutes earlier.

Area forecast discussion, Apr 9, 11:28 AM MDT, 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1128 AM MDT Tue Apr 9 2019

.UPDATE...
Issued at 1125 AM MDT Tue Apr 9 2019

Concern for most of the plains tomorrow will be the extreme
reduction in visibility in heavy snow and strong winds - went with
a Blizzard Warning for all except Boulder and northern Jefferson
counties where the winds won't be as strong, so a Winter Storm
Warning is in effect for that area. Confidence isn't as high for
zone 38, eastern Larimer into northwestern Weld, where northerly
winds may downslope, however some indications of cold air damming
and convergence of winds may hammer that area. The potential
impacts made me choose to go Blizzard. Winter Storm Warning for
the mountains and North Park where 700 mb winds being slightly
more NNW should allow more snow to fall there, compared to Middle
or South Parks. High Wind Warning for southern Lincoln where gusts
of 60+mph is expected with little to no snow.

Still may need to issue a RFW tomorrow for southern Lincoln County
due to dry and windy conditions before the front gets there.

UPDATE Issued at 1043 AM MDT Tue Apr 9 2019

Spring storm continuing to look impactful, with heavy snow and
strong winds a big issue. Still some model discrepancies on
location of heaviest bands of snow and timing. GFS continues to be
slowest with the FROPA but the strongest with the post frontal
winds, sustained 45+kts over the plains. Whereas the NAM is the
quickest with the FROPA but lighter with winds. Looking at the
potential with the strong QG values, will be siding with stronger
winds and a sooner than later change over to snow for the plains.
Want the public to know that conditions will deteriorate quickly
in the early afternoon, and the warm temperatures will plummet
creating very icy conditions on roads as rain and the initial
snowmelt will freeze with below freezing temperatures and strong
winds. Blowing snow will limit visibilities to near zero
frequently. The evening commute will be difficult if not
impossible if everyone waits that long to leave.

Upgrades to current highlights will be coming soon.

&&

.SHORT TERM...(Today and tonight)
Issued at 406 AM MDT Tue Apr 9 2019

Upper level trough over the Pacific Northwest today will move
southeast and be over the Great Basin tonight. Ahead of it,
southwest flow aloft will prevail over Colorado today. This will
bring very warm air for this time of year. Models are in good
agreement that the airmass warms 4-6 degrees today from yesterday.
This will result in highs in the upper 70s to lower 80s. For DEN,
the record high is 81 degrees and there is a decent chance the
record is tied or broken. Expect plenty of mid and high cloud
today, but there should be enough breaks in the clouds and a
downslope wind to allow temperatures to approach record highs.

It will be a mild night as well due to the warm airmass and cloud
cover. Showers move into the mountains after midnight as the storm
system nears Colorado. Snowfall amounts by sunrise are expected to
be light and less than 2 inches. Mountain snow will continue to
increase into Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 406 AM MDT Tue Apr 9 2019

...Potent early spring storm to impact north central and
northeastern Colorado Wednesday into Thursday...

Wednesday and Wednesday night a strong storm system rapidly
intensifies over the central Rockies. Latest model runs have all
trended south and now have the 500 mb low center tracking across
eastern and southeastern Colorado Wednesday afternoon and into
western Kansas by Wednesday evening. This is favorable track to
bring accumulating snow and possibly blizzard conditions to
portions of north central and northeastern Colorado. A strong
130+ kt upper jet is progged to be over southern New Mexico with
plenty of QG forcing associated with the left exit region of the
jet over northeastern Colorado Wednesday afternoon. At the
surface, low pressure deepens through the afternoon across
southeastern Colorado and southwestern Kansas with forecasted
surface pressures ranging between 977 and 981 Millibars.

Snow moderate to heavy at times should be falling across the
northern mountains in the morning as the upper low moves across
the state. Models are all showing a strong cold front moving
across the plains during the late morning or early afternoon
hours. Plenty of instability along and ahead of the front (Capes
500 to 800 J/KG) combined with the QG ascent could result in some
convection during morning and early afternoon. Some of the storms
could produce small hail and gusty winds.

As the surface pressure deepens across southeastern Colorado,
northerly winds behind the front will increase due to a strong
pressure gradient across eastern colorado. The majority of the
models have northerly winds between 30 to 50 mph from late
afternoon Wednesday through Thursday morning. The 00z GFS run has
even stronger with winds between 50 and 70 mph strongest across
Lincoln County Wednesday evening. Plenty of cold air advection
behind the front should result in a rapid change over from rain to
snow across the plains and foothills. The snow, possibly heavy at
times, combined with the gusty winds could result in blizzard
conditions at times across portions of the plains and Palmer
Divide especially Wednesday evening east of Interstate 25. In
addition, upslope flow on the backside of the low should produce
heavy snow across the foothills. The snow should end across the
foothills, adjacent plains and Palmer Divide by Thursday morning
with decreasing winds as the storm system moves into the Great
Plains States. Some snow and blowing snow may linger across the
far northeastern plains through noon. 6 to 12 inches of snow is
forecasted in the mountains and foothills with 3 to 8 inches of
snow across the plains and Palmer Divide with locally heavier
amounts possible. With these larger storms it is very difficult to
pinpoint exactly where the heavier snow bands and blizzard
conditions will set up. Some areas will see heavy snow and
blizzard conditions (most likely east of I-25) while other
locations may just get a lot of wind and a little snow.

Friday through Monday will see a gradual warming trends with
isolated to scattered showers and few storms possible mainly
across the high country as a series of weaker storm systems move
across the Rocky Mountain Region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 1125 AM MDT Tue Apr 9 2019

VFR conditions with mid and high clouds will prevail through
tonight. Southerly winds are expected to shift westerly with gusts
to 25 knots after 20Z. These winds will continue until around 01Z
and then return to a southerly direction. A strong spring storm
is expected to bring snow and windy conditions to the Denver area
after 19Z Wednesday. Strong north winds and moderate to heavy
snow will create visibility reductions as well as drifting snow.

&&

.FIRE WEATHER...
Issued at 1125 AM MDT Tue Apr 9 2019

A Red Flag Warning remains in effect for parts of the eastern
plains today. Very warm temperatures, low relative humidities, and
gusty southwesterly winds are expected to just hit red flag
criteria. Current area looks good and will not add additional
areas at this time.

May approach warning criteria for southern Lincoln County tomorrow
with more warm and dry conditions ahead of the approaching cold
front. Then very strong winds after the cold front in the
afternoon will produce a drastic change in spread direction if a
fire start occurs.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning from noon Wednesday to noon MDT Thursday for
COZ038-040>046-048>051.

Winter Storm Warning from 9 AM Wednesday to noon MDT Thursday
for COZ035-036.

Winter Storm Warning from 6 AM Wednesday to noon MDT Thursday
for COZ030-031-033-034.

Winter Weather Advisory from 6 AM Wednesday to noon MDT Thursday
for COZ032.

Winter Storm Warning from noon Wednesday to noon MDT Thursday
for COZ039.

Red Flag Warning until 8 PM MDT this evening for COZ241-245>247-
249.

High Wind Warning from 6 PM Wednesday to 6 PM MDT Thursday for
COZ047.

&&

UPDATE...Kriederman
SHORT TERM...Meier
LONG TERM...Kalina
AVIATION...Meier
FIRE WEATHER...Meier/Kriederman
Hazardous weather outlook, Apr 9, 11:26 AM MDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1126 AM MDT Tue Apr 9 2019

COZ030>051-101730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1126 AM MDT Tue Apr 9 2019

...Red Flag Warning remains in effect from noon today to 8 pm MDT
this evening for portions of the northeast plains...

...Blizzard warnings for eastern plains, southern foothills and
Palmer Divide Wednesday through Thursday afternoon...

...Winter Storm Warning for Northern and Central mountains and
High Park Wednesday morning through Thursday afternoon...

...Winter Storm Warning for Front Range Foothills and Jefferson
County Wednesday afternoon through Thursday afternoon...

...High Wind Warning for southern Lincoln county Wednesday evening
through Thursday evening...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

It will be very warm and dry today ahead of a strong spring
storm. Record highs will be possible over northeast Colorado with
highs near 80 degrees. Gusty southwest winds over parts of the
plains combined with the low humidities will result red flag
conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong storm will move across Colorado Wednesday into Thursday
with heavy snow expected across much of north central and
northeastern Colorado. The precipitation over the plains will
start out as rain on the plains Wednesday morning and quickly
change over to snow during the afternoon behind the passage of a
strong cold front. Snow combined with strong winds will
produce blizzard conditions over the eastern plains and Palmer
Divide Wednesday into Thursday afternoon. Snowfall amounts could
be significant in some places with this storm, so stay tuned for
further updates.

Want the public to know that conditions will deteriorate quickly
in the early afternoon, and the warm temperatures will plummet
creating very icy conditions on roads as rain and the initial
snowmelt will freeze with below freezing temperatures and strong
winds. Blowing snow will limit visibilities to near zero
frequently. The evening commute will be difficult if not
impossible.

A gradual warming trend is expected Friday through Monday with a
chance of showers mainly across the high country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 4:06 AM MDTHigh Wind WatchBOUElbert, Lincoln8 hr
Apr 9, 11:47 AM MDTBlizzard WarningBOUAdams, Arapahoe, Broomfield, Denver, Douglas, Elbert and 8 more47 hr
Apr 9, 11:47 AM MDTWinter Storm WarningBOUBoulder, Broomfield, Clear Creek, Douglas, Gilpin, Grand and 5 more47 hr
Apr 9, 11:47 AM MDTWinter Weather AdvisoryBOUGrand, Summit33 hr

Nearby

High Wind Warnings in Colorado, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.